Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. This is odd because they weren’t doing that yesterday. So you begin thinking about possible causes: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been quite moderate of late). But your head was aching yesterday, and you did take some aspirin last night.

Could the aspirin be the cause?

And that prospect gets your mind working because perhaps it is the aspirin. And you remember, somewhere in the deeper crevasses of your memory, hearing that some medicines were connected with reports of tinnitus. Could aspirin be one of those medications? And does that mean you should stop taking aspirin?

Medication And Tinnitus – What’s The Link?

The long standing rumor has connected tinnitus symptoms with countless medicines. But what is the truth behind these rumors?

The common thought is that tinnitus is widely viewed as a side effect of a diverse range of medications. The reality is that there are a few types of medicine that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Well, there are a couple of theories:

  • Many medicines can affect your blood pressure, which also can affect tinnitus.
  • It can be stressful to begin taking a new medication. Or more often, it’s the root condition that you’re using the medication to treat that causes stress. And stress is commonly associated with tinnitus. So in this instance, the tinnitus symptoms aren’t being produced by the medicine. It’s the stress of the entire experience, though the confusion between the two is rather understandable.
  • The condition of tinnitus is fairly prevalent. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Enough people will start taking medicine around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would mistakenly assume that their tinnitus symptoms are being caused by medication due to the coincidental timing.

Which Medications Can Cause Tinnitus?

There are a few medications that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.

Strong Antibiotics And The Tinnitus Connection

There are ototoxic (harmful to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are very strong and are often reserved for specific instances. High doses are known to result in damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.

Medication For High Blood Pressure

Diuretics are commonly prescribed for individuals who are dealing with hypertension (high blood pressure). When the dosage is considerably higher than normal, some diuretics will cause tinnitus.

Ringing in The Ears Can be Produced by Taking Aspirin

It is feasible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus occurs at extremely high dosages of aspirin. Tinnitus symptoms usually won’t be produced by normal headache dosages. The good news is, in most circumstances, when you stop taking the huge dosages of aspirin, the tinnitus symptoms will dissipate.

Check With Your Doctor

There are a few other medicines that might be capable of triggering tinnitus. And the interaction between some combinations of medicines can also create symptoms. That’s the reason why your best course of action is going to be talking about any medication concerns you might have with your doctor or pharmacist.

You should also get checked if you start experiencing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now